Iowa, 2011

Flash Flood and Damaging Winds in Iowa, July 23, 2011

July 23, 2011 · NWS DVN · 3 events in 2 counties and zones

Heavy rain producing showers and thunderstorms moved across parts of eastern Iowa during the early morning hours of July 23. Rainfall totals of 2 to 6 inches were recorded across parts of the area, which resulted in some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain producing showers and thunderstorms moved across parts of eastern Iowa during the early morning hours of July 23. Rainfall totals of 2 to 6 inches were recorded across parts of the area, which resulted in some localized flash flooding. In addition, one of the storms was severe producing a microburst near Low Moor, IA and Folletts, IA which caused considerable tree and structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 23, 2:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT SAT JUL 23 2011

.DISCUSSION...
WILL BE ABBREVIATED AS BACK BUILDING AND TRAINING OF STORMS CONTINUES
ACROSS NORTH 1/3. THIS IS RAISING RISK OF FLASH FLOODING WITH 1 TO
LOCALLY NEAR 4 INCHES ALREADY HAS FALLEN ACROSS MUCH OF THE NORTH
AND ANOTHER 1 TO 3 PLUS INCHES SUGGESTED NEXT 3 TO 6 HOURS. THIS
FLASH FLOOD RISK IS MORE SIGNIFICANT AS GROUND HAS BEEN SO DRY BUT
LATEST REPORTS SUGGESTS GROUND NOW BECOMING SATURATED IN LOCATIONS
WITH NEAR TO OVER 3 INCHES AND RISK OF UP TO AN ADDITIONAL 3
INCHES POSSIBLE. HIGHEST POPS THIS MORNING WITH ONGOING BACK-
BUILDING OF STORMS THAT SHOULD MAINLY DEPART BY MID DAY. THIS
AFTERNOON...RISK OF NEW STORMS WITH EXISTING OUTFLOW BOUNDARIES
AND AGAIN LOTS OF INSTABILITY BY LATE AFTERNOON FOR LATER SHIFTS
TO RECONSIDER. TONIGHT...KEPT CHANCE POPS NORTH BUT EVIDENCE RISK
OF ANY MORE STORMS TO BE LESS DUE STRONG CONVECTION THAT HAS AND
WILL OCCUR INTO MID TO LATE MORNING. LATER SHIFTS MAY BE ABLE TO
REDUCE POPS.

WILL KEEP HEAT HEADLINES AS IS WITH SOME QUESTION OF HOW WARM THE
NORTH GETS THIS AFTERNOON DUE TO CONVECTION FOR DAY SHIFT TO
RECONSIDER.

MONDAY THROUGH FRIDAY...MINOR CHANGES. COOLER AND DRY WITH SLIGHTLY
BELOW NORMAL TEMPERATURES INTO TUESDAY. THEN BACK TO ABOVE NORMAL
WITH INCREASING CHANCE OF STORMS AGAIN BY LATER PORTION OF THE NEW
WEEK WITH NEAR HEAT ADVISORY READINGS IN AFTERNOON OVER AT LEAST
SOUTH SECTIONS WEDNESDAY INTO FRIDAY.   ..NICHOLS..

&&

.AVIATION...
INTERMITTENT RISK OF THUNDERSTORMS WITH MVFR VISIBILITIES IN PRECIPITATION
AT CID AND DBQ TERMINALS UNTIL 15 TO 18Z OR 10 TO 1 PM. OTHERWISE VFR
CONDITIONS TO DOMINATE ALL TERMINALS WITH PERIODS OF HAZE 5 TO 6 MILES
ALL BUT BURLINGTON TERMINAL TODAY INTO THIS EVENING. SLIGHT CHANCE OF
STORMS TO REDEVELOP LATE TODAY INTO TONIGHT. SOUTH WINDS OF 5 TO 15
MPH EXCEPT GUSTY TO 40 MPH IN ANY STORMS.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SUNDAY FOR
     BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

     EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     SUNDAY FOR CEDAR-IOWA-JOHNSON-MUSCATINE-SCOTT.

IL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SUNDAY FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

     EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     SUNDAY FOR BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Jul 23, 3:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SAT JUL 23 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
420 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED MAINLY THIS MORNING...WITH THE BEST
CHANCES BEING ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. AN
ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS MAY BE POSSIBLE.
LOCALLY HEAVY RAINS MAY ACCOMPANY ANY STORMS...MAINLY THIS MORNING.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS ROUGHLY
ALONG AND SOUTH OF A LINE FROM MOLINE TO WILLIAMSBURG. A HEAT
ADVISORY WILL BE IN EFFECT THIS AFTERNOON AND TONIGHT FOR LOCATIONS
ROUGHLY NORTH OF THIS LINE. PLEASE SEE THE LATEST NATIONAL WEATHER
SERVICE HEAT WARNING AND ADVISORY STATEMENTS FOR MORE COMPLETE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR. HEAT INDEX VALUES OF 95 TO OVER 100
DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. HEAT
ADVISORIES OR WARNINGS MAY EXTENDED UNTIL A COOL FRONT PASSES.

THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND AHEAD OF THE ADVANCING
COOL FRONT. A FEW STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE
AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

WEDNESDAY THROUGH FRIDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS
TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA.  ANY REPORTS OF HEAVY RAIN OVER 1 INCH OR ANY WATER ISSUES
WOULD BE APPRECIATED.

NICHOLS

In the hours before

Local storm report, Jul 22, 11:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 AM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     MONTICELLO              42.24N 91.19W
07/22/2011                   JONES              IA   EMERGENCY MNGR

            TREE FELL ON HOUSE. POWERLINES AND BRANCHES DOWN ACROSS
            TOWN.

&&

DLS
Local storm report, Jul 22, 11:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 AM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       QUASQUETON              42.40N 91.76W
07/23/2011  M1.59 INCH       BUCHANAN           IA   PUBLIC

            TOTAL FROM MULTIPLE THUNDERSTORMS SINCE 9 PM.

&&

DLS
Special weather statement, Jul 23, 12:19 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT SAT JUL 23 2011

IAZ040>042-051>054-230815-
LINN IA-JACKSON IA-DUBUQUE IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
JONES IA-
119 AM CDT SAT JUL 23 2011

...HEAVY RAINFALL MAY LEAD TO MINOR FLOODING IN EAST CENTRAL IOWA...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUING TO DEVELOP AND MOVE EAST ALONG AND NORTH OF
THE HIGHWAY 20 CORRIDOR FROM JESUP TO DYERSVILLE. THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RATES...AND ADDITIONAL
AMOUNTS OVER 1 INCH OVER AN AREA THAT HAS ALREADY SEEN HEAVY
RAINFALL THIS EVENING. DOPPLER RADAR AND SPOTTER REPORTS HAVE
INDICATED AMOUNTS IN THE RANGE OF 1.5 TO 2 INCHES HAS FALLEN IN THIS
AREA OVER THE PAST 4 HOURS. ANY ADDITIONAL HEAVY RAINFALL MAY LEAD
TO MINOR FLOODING.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS. DO NOT DRIVE THROUGH WATER COVERED
ROADWAYS.

&&

LAT...LON 4266 9085 4228 9082 4226 9206 4263 9207
      4265 9123 4265 9091 4266 9090

SHEETS
Local storm report, Jul 23, 1:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 AM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
07/23/2011  M2.90 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL. 3 EVENTS OVER A 30 HOUR PERIOD.

&&

BILLN
Local storm report, Jul 23, 2:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HEAVY RAIN       2 W CEDAR RAPIDS        41.97N 91.71W
07/23/2011  M1.53 INCH       LINN               IA   PUBLIC

            ONE HOUR TOTAL ENDING AT 230 AM. 24 HOUR TOTAL 3.38

&&

DLS
Special weather statement, Jul 23, 2:34 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SAT JUL 23 2011

IAZ052>054-065-066-ILZ001-231000-
LINN IA-JACKSON IA-CEDAR IA-CLINTON IA-JONES IA-JO DAVIESS IL-
334 AM CDT SAT JUL 23 2011

...HEAVY RAINFALL MAY RESULT IN MINOR FLOODING EARLY THIS MORNING...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL GENERALLY ALONG
NORTH OF A LINE FROM CEDAR RAPIDS TO THE QUAD CITIES. THESE STORMS
WERE MOVING SOUTHEAST AROUND 30 MPH. DOPPLER RADAR ESTIMATES
INDICATED RAINFALL AMOUNTS OF 1 TO 2 INCHES HAS FALLEN SINCE
MIDNIGHT IN A NARROW AXIS FROM CEDAR RAPIDS TO FULTON. HEAVY
RAINFALL AMOUNTS FROM 2 TO 3 INCHES WERE ALSO INDICATED FROM AROUND
COGGON TO MONTICELLO.

MINOR FLOODING WILL BE POSSIBLE IN THESE AREAS AS THUNDERSTORMS WITH
HEAVY RAINFALL CONTINUE TO MOVE THROUGH THE REGION BEFORE GRADUALLY
DISSIPATING AND EXITING EAST AFTER SUNRISE.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4228 9043 4179 9038 4191 9162 4229 9167

SHEETS

The radar

The Quad Cities radar (KDVN), 25 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 23, 4:00 AM CST
Where
Clinton County, 2.29 mi SE of Malone to 2.37 mi SSW of Clinton Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.801, -90.413

Wind gusts estimated to be 70 mph blew down two trees near Low Moor, IA around 500 am CDT July 23. The trees blocked a gravel road west of town.

Flash Flood, Buchanan

When
July 23, 4:00 AM CST to 7:00 AM CST
Where
Buchanan County, 1.23 mi NW of Quasqueton to 0.69 mi SW of Quasqueton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.410, -91.770

Heavy rains of 4 to 4.50 inches which fell between 9 pm CDT July 22 and 615 am CDT July 23 resulted in some flash flooding in the Quasqueton, IA area during the morning of July 23. A nearby pasture was flooded and a power outage was also observed.

Thunderstorm Wind, Clinton

When
July 23, 4:05 AM CST
Where
Clinton County, 1.55 mi E of Folletts
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.750, -90.350

Wind gusts estimated to be 75 mph from an apparent microburst blew down several trees and partially ripped the roofs off of three homes in Folletts, IA around 505 pm CDT July 23. In addition, a barn had its roof blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330134, 330136, 330135.